Hi everyone..first let me say how excited I am to have found some SUPPORT!!! I'm sure that my "issue" has been posted by others on this site already, but I'm taking the easy way and just posting my question because I get lost in all of the discussions. I had my decompression surgery by Dr. Ellenbogen March 14, 2013 and I am still having some symptoms; mainly horrible headaches and pain/tingling in my feet. Dr says that my "surgery was successful" so he seems to feel like his job is done, yet I still feel horrible. Are these headaches common post surgery? Who can I see to help with the issues I'm having since the neurosurgeon obviously feels that his work is done?
I'm in the same boat. Had three decompression surgeries, and with each the headache got worse, not better. It's been 17 years since my last surgery, but I'm opting for Percocet over more surgery, as the surgeries seem to worsen my case. Perhaps you could ask your/a neurologist for pain medicine, or if you're already on something, something stronger.
Jode, you are not alone with this! I would suggest you look into hypermobility/EDS. Not every Chiarian has this, but for those who do there is a concern for cervical instability and or cranio cervical instability. With the instability, the cervical vertebrae move abnormally, compressing the spinal cord, brain stem or medulla, causing symptoms that mimic Chiari. Also, did you have your dura cut in your decompression? For some people just the bony decompression is not enough to creat the space needed at the hind brain area. I’m sorry you are feeling so bad, the dissapointment that comes with having the post op pain can be devastating. Google the Brighton test and Beighton test for the hypermobility as a place to start.
I had post-decompression headaches for about six months before the neurosurgeon put me on prescription headache meds. I thought they were helping until I saw a headache specialist (neurologist) who told me headaches are common post brain surgery. She also thought the meds prescribed by the surgeon were causing “rebound” headaches. She changed my meds and the headaches stopped. Not sure if any of that fits your scenario but I hope it helps.
Hi, sorry to hear you are in pain. Have you been checked for occipital neuralgia?
I'm curious, what did your neurologist switch you from and to in order to stop the headaches? I've often wondered if the narcotics I've been on since 2002 could be causing rebound headaches. I've tried stopping them for two months, but the headache remained. Perhaps that wasn't long enough...
I was on Fioricet for the headaches. NL switched me to a combination of Elavil, Lyrica and Flexeril (for nerve pain and the secondary muscle pain). Her plan is to eventually reduce the meds until I am only taking the Elavil.